Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 2:26 PM EDT for Catawba County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 16, 1997, 3:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Catawba County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:40 PM EDT | Hail 0.75 | Hickory, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 161826 RRA SVRGSP NCC035-161930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 226 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...CATAWBA COUNTY AT 224 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER THE CITY OF HICKORY. THE STORM IS MOVING EAST AT 10 MPH AND WILL PASS NEAR CONOVER BY 300 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY( THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 120 PM CDT WED JUL 16 1997 DISC: GOING FCST LOOKS GOOD... BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00 TSTMS ARE FIRING UP THERE NOW. DONT SEE MUCH ACTIVITY IN SC/GA... 20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA. QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA BTN 700 AND 500MB AND PVA IN CLT AREA. AVL 65/86/63/88 3221 CLT 72/93/70/93 4321 GSP 70/92/68/93 2221 PT
In the hours before
Local storm report, Jul 16, 12:55 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1255 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1250 PM GLOBE NC .75 INCH HAIL
07/16/97 CALDWELL REPORTED BY CALDWELL
COUNTY EMERGENCY
MANAGEMENT
KAJSpecial weather statement, Jul 16, 1:21 PM EDT, 1 hour 5 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036- 037-057-056-068-070-069-071-082-072-063-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 121 PM EDT WED JUL 16 1997 STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPING THIS AFTERNOON ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY ...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH CAROLINA MAY ALSO BE AFFECTED. THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. HOWEVER THESE STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD TO TIME. THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING. AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR FURTHER UPDATES. KAJ
Special weather statement, Jul 16, 1:21 PM EDT, 1 hour 5 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036- 037-057-056-068-070-069-071-082-072-063-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 121 PM EDT WED JUL 16 1997 STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY ...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH CAROLINA MAY ALSO BE AFFECTED. THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. HOWEVER THESE STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD TO TIME. THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING. AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR FURTHER UPDATES. KAJ
Special weather statement, Jul 16, 1:25 PM EDT, 1 hour 1 minute before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036- 037-057-056-068-070-069-071-082-072-063-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 121 PM EDT WED JUL 16 1997 STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPING THIS AFTERNOON ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY ...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH CAROLINA MAY ALSO BE AFFECTED. THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. HOWEVER THESE STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD TO TIME. THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING. AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR FURTHER UPDATES. KAJ <
Special weather statement, Jul 16, 1:27 PM EDT, 59 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036- 037-057-056-068-070-069-071-082-072-063-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 121 PM EDT WED JUL 16 1997 STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY ...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH CAROLINA MAY ALSO BE AFFECTED. THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. HOWEVER THESE STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD TO TIME. THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING. AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. F LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR FURTHER UPDATES. KAJ
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:04 PM EDT | Severe Thunderstorm Warning | GSP | Alexander | 41 min |
| Jul 16, 2:35 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 25 min |
| Jul 16, 3:23 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 52 min |
| Jul 16, 3:34 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 41 min |
| Jul 16, 4:08 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 52 min |
| Jul 16, 4:20 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Gaston | 55 min |
| Jul 16, 5:27 PM EDT | Severe Thunderstorm Warning | GSP | Union | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.